Alert archive / Maryland / Tornado Warnings in 2004
Tornado Warning 17, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jul 1, 2004, 4:02 PM EDT for Baltimore County, Maryland. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2004, 4:02 PM EDT (20:02 UTC)
- Expired
- Jul 1, 2004, 5:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Baltimore County, MD
The radar
The Sterling radar (KLWX), 103 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KLWX 012002
TORLWX
MDC005-012100-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT THU JUL 1 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* TORNADO WARNING FOR
EASTERN BALTIMORE COUNTY IN NORTHERN MARYLAND
* UNTIL 500 PM EDT.
* AT 402 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
STRONG ROTATION 2 MILES SOUTHEAST OF LONG GREEN...MOVING SOUTHEAST
AT 15 MPH. THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY
TIME.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOWLEYS
QUARTERS...KINGSVILLE...MIDDLE RIVER...PERRY HALL AND WHITE MARSH.
IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS
IN ADDITION TO THE TORNADO THREAT...LARGE HAIL AND DAMAGING WINDS CAN
BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW
LAT...LON 3951 7647 3947 7656 3927 7641 3930 7630
3945 7640
$$
MANNINGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 1, 3:10 PM EDT, 52 minutes earlier.
Area forecast discussion, Jul 1, 3:10 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT THU JUL 1 2004 .SHORT TERM...TONIGHT AND FRIDAY... KLWX WSR-88D SHOWS ISOLATED THUNDERSTORM CELLS POPPING UP OVER THE CWA IN A WARM AND UNSTABLE ENVIRONMENT. THE BOUNDARY THAT WAS STRETCHED ACROSS THE DISTRICT EARLIER TODAY HAS LIFTED NORTHWARD INTO SOUTHEAST PA...AND DEWPOINTS ARE IN THE UPPER 60S TO LOWER 70S CWA-WIDE THIS AFTERNOON. GOES SOUNDER DPI LIS ARE NEAR -6 C THROUGH MOST OF THE CWA...WHICH IS SUPPORTED BY THE SPECIAL 18Z KIAD SOUNDING WHICH CAME IN WITH A -5.6 C LI. 18Z KIAD RAOB ALSO GIVES NEAR 3000 J/KG OF CAPE WITH PRECIP WATERS ABOUT 1.5 IN. BOTTOM LINE HERE IS THAT THE ATMOSPHERE IS VERY MOIST AND UNSTABLE...AND IS CONDUCIVE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. OTHER FEATURES OF INTEREST ARE AN UPSTREAM S/W IN PA...ALONG WITH THE NOSE OF A 60-70KT H3 JET STREAK...WHICH SHOULD INTERACT WITH PRE-EXISTING MOISTURE AND INSTABILITY TO ENHANCE UPWARD VERTICAL MOTION. GFS/ETA BOTH PICK ON THIS JET STREAK FEATURE AND INCREASE OMEGA VALUES AND UPPER DIVERGENCE ASSOCIATED WITH FAVORABLE STREAK QUADRANT ACROSS THE CWA. THEREFORE...HAVE INCREASED POPS TO 30-40% ACROSS ENTIRE CWA FOR TONIGHT FOR SCATTERED SHOWERS AND THUNDERSTORMS...WHICH COINCIDES WELL WITH THE SLIGHT RISK OF SEVERE PAINTED BY THE SPC. HEAVY RAIN WILL BE THE MAIN THREAT WITH THUNDERSTORMS...ALTHOUGH DAMAGING WINDS AND HAIL WILL ALSO BE POSSIBLE ESPECIALLY FROM DC AND POINTS NORTH AND EAST. ZONES WILL INCLUDE ENHANCED SEVERE WORDING FOR THIS EVENING. SEVERE NOT EXPECTED AFTER MIDNIGHT...BUT AT LEAST SOME CONVECTION MAY LINGER BEYOND MIDNIGHT. S/W SLIDES EAST AND SOUTH BY FRIDAY...WHICH SHOULD HELP TO PUSH BOUNDARY INTO SOUTHERN CWA. THINK THAT THE MODELS ARE PUSHING BOUNDARY TOO FAR TO THE SOUTH AND LITTLE IF ANY AIR MASS CHANGE IS EXPECTED DURING THE DAY FRIDAY...ESPECIALLY SOUTH. WILL GO WITH 30% POPS SOUTH IN THE JUICIEST AIR AND CLOSER TO WHERE THE BOUNDARY WILL LIE...WITH 20% POPS NORTH. PELOQUIN/ROGOWSKI && .AVIATION...MAIN CONCERN FOR THE REST OF THIS AFTERNOON AND EVENING WILL BE TEMPORARILY LOWER CEILINGS/VISIBILITIES IN SCATTERED THUNDERSTORMS FOR ALL TAF SITES. ISOLATED ACTIVITY MAY LINGER BEYOND MIDNIGHT...BUT NOT ENOUGH TO MENTION AT TAF SITES. DO NOT ANTICIPATE FOG TO BE A HUGE PROBLEM WITH WINDS STAYING UP A LITTLE...HOWEVER VISIBILITIES COULD DROP TO 3-5SM IN BR LATE TONIGHT/EARLY TOMORROW. PELOQUIN/ROGOWSKI && .LONG TERM...FRIDAY NIGHT THROUGH THURSDAY... A SFC HIGH BUILDING SOUTHWARD INTO SOUTHERN PA WITH LIGHT SFC WINDS ACROSS OUR FA. THIS WILL HELP PUSH MORE OF THE TSRA ACTIVITY TO OUR SOUTH FRIDAY EVENING. MODEL SOUNDINGS ALSO CONTINUE TO SHOW BETTER INSTABILITY ACROSS THE SOUTHERN CWA AND A MORE STABLE AIRMASS TO THE NORTH. THEN A TROUGH DIGS IN THE MS VALLEY ON SATURDAY...ALLOWING A WARM FRONT AND DEEPER MOISTURE AND RISING PW VALUES ACROSS THE REGION SATURDAY/SUNDAY. IN ADDITION...WEAK VORT FEATURES WILL BE CROSSING THE REGION AHEAD OF THE TROUGH. ALL THIS SHOULD RESULT IN A BETTER CHC OF TSTMS ACROSS THE ENTIRE CWA OVR THE WEEKEND. THEN THE TROUGH AXIS MOVES EAST OF THE AREA BY MONDAY AFTERNOON WITH IMPROVING CONDITIONS. STILL SOME UNCERTAINTY WITH THE MODELS SOLUTIONS FOR THE MIDDLE OF NEXT WEEK...BUT OVERALL LOOKS LIKE TEMPS WILL BE RISING TO SLIGHTLY ABOVE NORMAL WITH A CHC OF TSTM EACH DAY. ND .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 1, 11:49 AM EDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1149 AM EDT THU JUL 1 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-021600- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1149 AM EDT THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A WARM AND HUMID AIR MASS WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON HOURS ACROSS THE EASTERN PANHANDLE OF WEST VIRGINIA...NORTHERN VIRGINIA...WESTERN AND NORTH CENTRAL MARYLAND AND WASHINGTON DC. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LOCALIZED HEAVY RAINFALL...DAMAGING WINDS AND SMALL HAIL POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN... WARMER AND MORE HUMID AIR WILL ALLOW SCATTERED THUNDERSTORMS THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE MID TO LATE AFTERNOON HOURS. PELOQUIN/ROGOWSKI
In the hours before
Special weather statement, Jul 1, 11:42 AM EDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1142 AM EDT THU JUL 1 2004 DCZ001-MDZ002>007-009>011-013-014-VAZ027-028-030-031-041-042-052>054- WVZ048>053-055-020000- ALLEGANY MD-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA- BERKELEY WV-CARROLL MD-CLARKE VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA- FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-HAMPSHIRE WV-HARDY WV- HARFORD MD-HOWARD MD-JEFFERSON WV-LOUDOUN VA-MINERAL WV- MONTGOMERY MD-MORGAN WV-NORTHERN BALTIMORE MD-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SHENANDOAH VA- SOUTHERN BALTIMORE MD-WARREN VA-WASHINGTON MD- 1142 AM EDT THU JUL 1 2004 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A WARM AND HUMID AIR MASS WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON HOURS ACROSS THE EASTERN PANHANDLE OF WEST VIRGINIA...NORTHERN VIRGINIA...WESTERN AND NORTH CENTRAL MARYLAND AND WASHINGTON DC. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LOCALIZED HEAVY RAINFALL...DAMAGING WINDS AND SMALL HAIL POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. PELOQUIN/ROGOWSKI
Special weather statement, Jul 1, 11:55 AM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT...COR FOR TIME NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1155 AM EDT THU JUL 1 2004 MDZ002>007-009>011-VAZ028-031-042-WVZ049>053-021600- ALLEGANY MD-BERKELEY WV-CARROLL MD-CLARKE VA-FREDERICK VA- FREDERICK MD-HAMPSHIRE WV-HARFORD MD-HOWARD MD-JEFFERSON WV- LOUDOUN VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NORTHERN BALTIMORE MD- SOUTHERN BALTIMORE MD-WASHINGTON MD- 1155 AM EDT THU JUL 1 2004 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A WARM AND HUMID AIR MASS WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON HOURS ACROSS THE EASTERN PANHANDLE OF WEST VIRGINIA...NORTHERN VIRGINIA...WESTERN AND NORTH CENTRAL MARYLAND AND WASHINGTON DC. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LOCALIZED HEAVY RAINFALL...DAMAGING WINDS AND SMALL HAIL POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. PELOQUIN/ROGOWSKI
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:27 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 63 min |
| Jul 1, 3:52 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 68 min |
| Jul 1, 5:41 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 64 min |
| Jul 1, 6:18 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 57 min |
| Jul 1, 7:12 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 63 min |
| Jul 1, 7:39 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 66 min |
| Jul 1, 7:40 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 65 min |
Nearby
Tornado Warnings in Maryland, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.